Definitive paper on phenytoin/phosphenytoin-associated purple glove syndrome
January 21, 2016, 8:55 pm
Purple Glove Syndrome after Phenytoin or Fosphenytoin Administration: Review of Reported Cases and Recommendations for Prevention. Garbovsky LA et al. J Med Toxicol 2015 Dec;11:445-459.
Purple glove syndrome (PGS) is an uncommon adverse drug reaction to parenteral administration of phenytoin or fosphenytoin marked by severe progressive soft tissue discoloration, swelling and pain in the distal extremity into which the drug was infused.
This extremely well done and comprehensive paper will tell you all you need to know (well, probably more than you need to know) about our understanding of the syndrome to date. The authors reviewed all retrievable cases reported in the medical literature. They identified 82 cases of PGS associated with parenteral phenytoin, and 5 associated with parenteral phosphenytoin published between 1984 and 2015. They found an additional 2 cases possibly associated with oral phenytoin exposure, although one of the cases involved an inadvertent overdose in a patient who had also received the drug parenterally.
PGS tends to progress in 3 stages:
- pain, discoloration and swelling around the site of infusion
- increasing signs and symptoms with sloughing, blistering and necrosis
- neuromuscular manifestations (paresthesia, weakness)
These manifestations can resolve, or progress to limb ischemia and necrosis requiring skin grafting or amputation.
Pathological specimens can show “epidermal necrosis, subcutaneous edema, perivascular lymphoid infiltration, and local vascular thrombosis.”
There is wide variation in patient age, total dose and rate of drug infusion, and time course in the cases the authors reviewed. About half the cases occurred after only one dose of IV phenytoin. Three cases involved infusion and symptoms in the lower extremity (“purple sock syndrome”). Drug extravasation was reported in a minority of cases. Many cases were associated with small IV catheters placed in the hand or forearm, although some involved larger more proximal access.
The authors note that before Pfizer stopped making parenteral Dilantin in 2010, their package insert included specific instructions for administering the drug to minimize the occurrence of PGS:
Because of the risk of local toxicity, intravenous Dilantin should be administered directly into a large peripheral or central vein through a large-gauge catheter. Prior to administration, the potency of the IV catheter should be tested with a flush of sterile saline. Each injection of parenteral Dilantin should then be followed with a flush of sterile saline through the same catheter to avoid local venous irritation due to the alkalinity of the solution . . . For infusion administration, Dilantin should be diluted with normal saline with the final concentration of Dilantin in the solution no less than 5 mg/mL.
Although these instructions are not included in the package insert of currently-available generic phenytoin, the authors recommend that they be followed. They also suggest that the site of infusion be inspected frequently, especially if the patient has altered mental status and may not be able to express pain.
The authors also give recommendation for evaluation and treatment if signs of PGS occur. This paper is well worth reading, although you might want to skim the compilation of data and statistics of the identified cases, which reflects not reality but just what has been published.
For another recent article on PGS with more pictures, click here.